MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SPADE DRILL BIT FOR 2.9 ANCHOR; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. SPADE DRILL BIT FOR 2.9 ANCHOR; SAW, POWERED, AND ACCESSORIES
Model Number 72201395
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that, during ask shoulder, the tip of the spade drill bit for 2.9 anchor broke off in the glenoid.It broke off in such a way that it sank into the bone and was no longer visible.Procedure was resumed, after a non-significant delay (less or equal to 30min), with a back-up device.No other complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was no way to determine if the device contributed to the reported event.The complaint was not confirmed.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.A complaint history review concluded this was a repeat issue.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Our clinical investigation concluded: based on the information provided, the tip of the drill bit broke off in such a way that it sank into the bone and was no longer visible.The tip is comprised of 17-4 (ph) ss and it most used in surgical instruments and not intended for long-term implantation.However, since the tip is embedded in the bone, micro-motion and or migration of the retained tip is unlikely.It was reported, the procedure was completed, after a non-significant delay, with a back-up device.Since no other complications were reported, no further clinical/medical assessment is warranted at this time.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Event or Problem Description
It was reported that, during an ask shoulder, the tip of the spade drill bit broke off in the glenoid.It broke off in such a way that it sank into the bone and was no longer visible.Procedure was resumed, after a non-significant surgical delay, using a back-up device.No other complications were reported.

Brand Name
SPADE DRILL BIT FOR 2.9 ANCHOR
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12647806
Report Number1219602-2021-02293
Device Sequence Number14577481
Product Code HAB
UDI-Device Identifier03596010595546
UDI-Public03596010595546
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72201395
Device Catalogue Number72201395
Device Lot Number50226632
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2021
Supplement Date Received by Manufacturer02/24/2022
Initial Report FDA Received Date10/18/2021
Supplement Report FDA Received Date03/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/07/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown